For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Sinemet and Mirapex Go to previous topic Go to next topic Go to higher level

By trapper On 2012.05.05 15:48
Can taking Sinemet cause person to become addicted to watching internet pornography or become addicted to gambling?
Or, is that only Mirapex that can have those side effects?

By LOHENGR1N On 2012.05.05 19:16
trapper, I haven't read any findings where sinemet causes compulsions or behavior like viewing porn or gambling. Mirapex and Requip have been linked to these side-effects or changes in behavior. That said everyone reacts to medication differently we are dealing with mind altering medicines here so I guess one could have a change in their behavior from sinemet. But these effects are well documented in the cases of Mirapex and Requip.

The problem with these medicines is in trying to get the correct levels of the drugs in our brains to balance the loss of the naturally produced drugs. Too much can cause mania too little can cause depression. In the two mentioned drugs they both have some of the same effects as sinemet so when combined with sinemet they intensify these effects thereby being stronger the combination can cause other regions of our brain to become stimulated causing these behaviors. Why then would one or the other be used with sinemet? I'm not sure without looking it up but in the past as newer medicines were discovered to be of use in treating Parkinson's Disease the patients were already taking sinemet. So they (FDA) passed their use in conjunction with L-Dopa (sinemet) or you already had to be using L-dopa or sinemet in order for the Doctor to prescribe mirapex or requip.

So I guess in answer to the question sinemet might in rare cases cause the mentioned problems (I would guess if it did it would be too much sinemet) but if sinemet was the culprit I would expect to see these compulsions to come and go as the levels of dopamine in our system rise and fall throughout the day as doses kick in and wear off. I hope I helped answer your question. Take care, best of luck and hang in there.

By cmonge On 2012.05.05 19:35
My husband has had problems with both of these drugs. We are now going drug free. The side-effects are just too nasty.

By Reflection On 2012.05.05 21:43
PD patients speak on this issue:

http://neurotalk.psychcentral.com/thread29041.html

A study - dopamine agonists are the worst, but

http://www.drugs.com/news/parkinson-s-tied-compulsive-behaviors-24349.html
"Impulse control disorders were more common among patients taking dopamine agonist medications (17.1 percent) than in those not taking the drugs (6.9 percent), the study authors found. Other factors associated with impulse control disorders were: use of levodopa (another treatment for Parkinson's); living in the United States; being younger or unmarried; smoking cigarettes; and having a family history of gambling problems."

By parkinit On 2012.05.06 20:22
Dopamine agonists are the worst, but it appears, and our neurologist confirmed this, that the Neupro patch, which is a dopamine agonist, doesn't appear to affect people as much as Mirapex and Requip. It will be available in the U.S. in June 2012.

My spouse used to be on both Mirapex and Requip and he was obsessed with the porn. Once he got off them, it was a dramatic change (no longer an uncontrollable desire to view porn).

Now, on the Neupro, I see he visits porn sites again, but not in an obsessive manner as he did in the past. (many times a day and would forsake other obligations and opportunities around the house to be on his computer on the porn sites).

By Reflection On 2012.05.06 20:40
I agree that the Neupro patch is, at least in theory, a good delivery mechanism, since I believe a lot of the problems with PD medications are because of the highs & lows associated with taking pills - Neupro delivers a steadier dose.
But do be careful - my husband wouldn't remove the prior patch when he put the new one one - so he'd have up to 5 patches on at a time. Thus, he was getting a lot more medication than the doctor thought he was.

By LOHENGR1N On 2012.05.06 23:15
Does anyone know what the difference is with the Neupro patch now? It was withdrawn from use in the U.S. a few years ago and now it is back and okayed for use again? I'm curious as to what is going on with this form of treatment. Thanks


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you